Abdominal Compartment Syndrome Secondary to Retroperitoneal Hematoma as a Complication of ERCP After Liver Transplantation

S. Milanchi, D. Magner, S. K. Lo, A. S. Klein, Steven D Colquhoun, N. N. Nissen

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Endoscopic retrograde cholangiopancreatography (ERCP) is frequently employed in the management of postoperative biliary complications in the liver transplant patient. Bleeding after ERCP most commonly presents as gastrointestinal bleeding and often can be managed with repeat endoscopy. ERCP can also be complicated by retroperitoneal hematoma, which in rare cases can lead to hemodynamic compromise due to relentless hemorrhage or from secondary abdominal compartment syndrome. We describe the first reported case of post-ERCP retroperitoneal hematoma in a liver transplant recipient that led to abdominal compartment syndrome and shock liver. We will present the case, discuss management, and review the complications of ERCP in the liver transplant recipient. Close post-procedure monitoring, rapid detection, and low threshold for decompressive laparotomy are keys to the successful management of the liver transplant recipient experiencing expanding retroperitoneal hematoma after ERCP.

Original languageEnglish (US)
Pages (from-to)169-171
Number of pages3
JournalTransplantation Proceedings
Volume39
Issue number1
DOIs
StatePublished - Jan 1 2007
Externally publishedYes

Fingerprint

Intra-Abdominal Hypertension
Endoscopic Retrograde Cholangiopancreatography
Hematoma
Liver Transplantation
Liver
Hemorrhage
Case Management
Laparotomy
Endoscopy
Shock
Hemodynamics
Transplants
Transplant Recipients

ASJC Scopus subject areas

  • Surgery
  • Transplantation

Cite this

Abdominal Compartment Syndrome Secondary to Retroperitoneal Hematoma as a Complication of ERCP After Liver Transplantation. / Milanchi, S.; Magner, D.; Lo, S. K.; Klein, A. S.; Colquhoun, Steven D; Nissen, N. N.

In: Transplantation Proceedings, Vol. 39, No. 1, 01.01.2007, p. 169-171.

Research output: Contribution to journalArticle

Milanchi, S. ; Magner, D. ; Lo, S. K. ; Klein, A. S. ; Colquhoun, Steven D ; Nissen, N. N. / Abdominal Compartment Syndrome Secondary to Retroperitoneal Hematoma as a Complication of ERCP After Liver Transplantation. In: Transplantation Proceedings. 2007 ; Vol. 39, No. 1. pp. 169-171.
@article{fbaf5a73b8c24a8ea8d9042b405e1a81,
title = "Abdominal Compartment Syndrome Secondary to Retroperitoneal Hematoma as a Complication of ERCP After Liver Transplantation",
abstract = "Endoscopic retrograde cholangiopancreatography (ERCP) is frequently employed in the management of postoperative biliary complications in the liver transplant patient. Bleeding after ERCP most commonly presents as gastrointestinal bleeding and often can be managed with repeat endoscopy. ERCP can also be complicated by retroperitoneal hematoma, which in rare cases can lead to hemodynamic compromise due to relentless hemorrhage or from secondary abdominal compartment syndrome. We describe the first reported case of post-ERCP retroperitoneal hematoma in a liver transplant recipient that led to abdominal compartment syndrome and shock liver. We will present the case, discuss management, and review the complications of ERCP in the liver transplant recipient. Close post-procedure monitoring, rapid detection, and low threshold for decompressive laparotomy are keys to the successful management of the liver transplant recipient experiencing expanding retroperitoneal hematoma after ERCP.",
author = "S. Milanchi and D. Magner and Lo, {S. K.} and Klein, {A. S.} and Colquhoun, {Steven D} and Nissen, {N. N.}",
year = "2007",
month = "1",
day = "1",
doi = "10.1016/j.transproceed.2006.11.005",
language = "English (US)",
volume = "39",
pages = "169--171",
journal = "Transplantation Proceedings",
issn = "0041-1345",
publisher = "Elsevier USA",
number = "1",

}

TY - JOUR

T1 - Abdominal Compartment Syndrome Secondary to Retroperitoneal Hematoma as a Complication of ERCP After Liver Transplantation

AU - Milanchi, S.

AU - Magner, D.

AU - Lo, S. K.

AU - Klein, A. S.

AU - Colquhoun, Steven D

AU - Nissen, N. N.

PY - 2007/1/1

Y1 - 2007/1/1

N2 - Endoscopic retrograde cholangiopancreatography (ERCP) is frequently employed in the management of postoperative biliary complications in the liver transplant patient. Bleeding after ERCP most commonly presents as gastrointestinal bleeding and often can be managed with repeat endoscopy. ERCP can also be complicated by retroperitoneal hematoma, which in rare cases can lead to hemodynamic compromise due to relentless hemorrhage or from secondary abdominal compartment syndrome. We describe the first reported case of post-ERCP retroperitoneal hematoma in a liver transplant recipient that led to abdominal compartment syndrome and shock liver. We will present the case, discuss management, and review the complications of ERCP in the liver transplant recipient. Close post-procedure monitoring, rapid detection, and low threshold for decompressive laparotomy are keys to the successful management of the liver transplant recipient experiencing expanding retroperitoneal hematoma after ERCP.

AB - Endoscopic retrograde cholangiopancreatography (ERCP) is frequently employed in the management of postoperative biliary complications in the liver transplant patient. Bleeding after ERCP most commonly presents as gastrointestinal bleeding and often can be managed with repeat endoscopy. ERCP can also be complicated by retroperitoneal hematoma, which in rare cases can lead to hemodynamic compromise due to relentless hemorrhage or from secondary abdominal compartment syndrome. We describe the first reported case of post-ERCP retroperitoneal hematoma in a liver transplant recipient that led to abdominal compartment syndrome and shock liver. We will present the case, discuss management, and review the complications of ERCP in the liver transplant recipient. Close post-procedure monitoring, rapid detection, and low threshold for decompressive laparotomy are keys to the successful management of the liver transplant recipient experiencing expanding retroperitoneal hematoma after ERCP.

UR - http://www.scopus.com/inward/record.url?scp=33846695450&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33846695450&partnerID=8YFLogxK

U2 - 10.1016/j.transproceed.2006.11.005

DO - 10.1016/j.transproceed.2006.11.005

M3 - Article

C2 - 17275498

AN - SCOPUS:33846695450

VL - 39

SP - 169

EP - 171

JO - Transplantation Proceedings

JF - Transplantation Proceedings

SN - 0041-1345

IS - 1

ER -